Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 64, NWS St. Louis, MO

July 17, 2021Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jul 17, 2021, 7:09 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 97 min.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 7:09 PM CDT (00:09 UTC)
Expired
Jul 17, 2021, 8:46 PM CDT
In force
97 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WGUS83 KLSX 180009
FLSLSX

Flood Advisory
National Weather Service St Louis MO
709 PM CDT Sat Jul 17 2021

MOC123-187-180200-
/O.NEW.KLSX.FA.Y.0064.210718T0009Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
709 PM CDT Sat Jul 17 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Northern Madison County in southeastern Missouri...
  South Central Saint Francois County in southeastern Missouri...

* Until 900 PM CDT.

* At 709 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Farmington, Fredericktown, Park Hills, Junction City, Knob Lick, 
  Mine La Motte and Doe Run.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
      3755 9015 3760 9039 3763 9054 3764 9053

$$

MRB
2 follow-up statements
409 
WGUS83 KLSX 180108
FLSLSX

Flood Advisory
National Weather Service St Louis MO
808 PM CDT Sat Jul 17 2021

MOC123-187-180200-
/O.CON.KLSX.FA.Y.0064.000000T0000Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
808 PM CDT Sat Jul 17 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
9 PM CDT THIS EVENING FOR NORTHERN MADISON AND SOUTH CENTRAL SAINT 
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 808 PM CDT, Doppler radar indicated heavy rain due to 
thunderstorms. This will cause urban and small stream flooding. 
Between 2 and 2.5 inches of rain have fallen.

Some locations that will experience flooding include...
  Farmington, Fredericktown, Park Hills, Junction City, Knob Lick, 
  Mine La Motte and Doe Run.

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
      3755 9015 3760 9039 3763 9054 3764 9053

$$

MRB
252 
WGUS83 KLSX 180146
FLSLSX

Flood Advisory
National Weather Service St Louis MO
846 PM CDT Sat Jul 17 2021

MOC123-187-180156-
/O.CAN.KLSX.FA.Y.0064.000000T0000Z-210718T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-Saint Francois MO-
846 PM CDT Sat Jul 17 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR 
NORTHERN MADISON AND SOUTH CENTRAL SAINT FRANCOIS COUNTIES IN 
SOUTHEASTERN MISSOURI...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3764 9055 3768 9059 3777 9049 3765 9015
      3755 9015 3760 9039 3763 9054 3764 9053

$$

MRB

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 6:31 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 6:31 PM CDT, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jul 17 2021

.UPDATE...
Issued at 551 PM CDT Sat Jul 17 2021

Latest surface analysis places the sluggish cold front that is
aiding convection across southern MO right near the southernmost
tier of counties in the CWA. Despite the storms moving at a
glacial pace in the absence of notable steering flow, they are
typically short-lived. However, they will be monitored through the
night for any flash flooding potential.

Behind the weak front, slightly drier air is being ushered into
eastern MO and western IL. With 70F+ dew points now impinged south
of St. Louis, fog potential should be limited to southeast
MO/southwest IL along with river valleys. High clouds from ongoing
convection in southwest MO may also weaken radiational cooling
tonight and keep fog potential even more limited.

Tomorrow's forecast remains on track, with one minor addition of
slight chance PoPs across west-central IL during the afternoon.
CAMs, global models, and high-res ensemble guidance hint that a
localized area of higher moisture could provide enough CAPE to
spark isolated showers/storms. They should be short-lived in the
absence of notable forcing, and the threat will diminish after
sunset.

MRB

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 251 PM CDT Sat Jul 17 2021

The cold front responsible for the showers and storms experienced
the last couple of days has made its way just south of the CWA, and
high pressure is centered over the Midwest. Residual boundary layer
moisture just behind the front and 1,500-2,000 J/kg of SBCAPE per
SPC mesoanalysis has allowed for convection to form in portions of
central and southeastern Missouri. RAP soundings from these areas
show poor lapse rates and a warm nose at roughly 700-600 mb,
limiting convective growth. Therefore, I expect convection that
forms in these areas to remain weak and short lived.

Our focus for this evening and overnight is the upper-level
shortwave and MCV seen over eastern Kansas presently. It is expected
that the MCV will continue its southeastward trajectory, skirting
the southwestern and southern portion of the CWA this evening and
overnight. The 12z HREF kept convection well confined to portions
of southeastern Missouri and southwestern Illinois, but recent
HRRR runs have edged convection a little further north toward the
I-70 corridor as the MCV passes by. Given the aforementioned
lapse rates over the CWA and generally unfavorable environment for
convection, I'm not sure I buy in to this recent, more northerly
solution just yet. That being said, I've taken somewhat of a
middle ground and edged the chance of scattered showers a little
further north than the previous forecast and kept them going
longer tonight. With limited instability and 0-6 km shear around
15 kts, convection will remain weak and thunder will be limited.
However, precipitable water over southeastern Missouri and
southwestern Illinois is around 1.5-1.75", and if heavier showers
move over areas that saw high rainfall totals recently, an
isolated flash flood threat may be realized tonight, but I have
low confidence in that at this time.

Additionally, with the relatively same airmass in place over the
CWA tonight as was last night, I can't rule out another round of
patchy fog. Current surface obs show dry air pushing into the CWA
from the northeast, but I'm uncertain with how far this will make
it into the CWA. I currently have patchy fog in the forecast
mainly for portions of southeastern Missouri and southwestern
Illinois where surface moisture is higher thanks to recent
rainfall.

Tomorrow's convective trends largely depend on what happens tonight,
but confidence remains high that the best chance for isolated to
scattered showers and maybe a brief thunderstorm to occur is over
portions of southeastern Missouri where boundary layer moisture
will remain sufficient for convection. Temperatures will remain
below normal thanks to the post-frontal high pressure remaining
centered over the Midwest.

Elmore

.LONG TERM...  (Monday through Next Saturday)
Issued at 251 PM CDT Sat Jul 17 2021

Through the first half of the upcoming work week, the upper-
level pattern will hold, with a trough over the eastern U.S. and
an amplified ridge over the western half of the country. This will
keep the Middle Mississippi Valley in northwest flow aloft, and
at the surface, an area of high pressure will keep winds
northeasterly at the surface. This setup will help keep
temperatures at or below normal through Wednesday. For Thursday
through the end of the extended period, ensemble guidance shows
the western ridge building eastward. In response, the surface high
will drift eastward and return southerly low-level flow to the
CWA. This flow will advect warm, moist air into the region,
leading to an increase in temperatures and humidity by the week's
end. Ensemble solutions diverge near the end of the period with
the expansion of the ridge relative to the Middle Mississippi
Valley, leading to uncertainty with weather at the surface -
particularly rain chances. With the increase in boundary layer
moisture and uncertainty with the upper- level flow, I can't rule
out a low chance of convection over portions of the CWA, but my
confidence is higher in a mostly dry forecast for the week's end.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 551 PM CDT Sat Jul 17 2021

VFR conditions are currently forecast at all terminals through the
valid TAF period, however indications of brief MVFR CIGs do appear
in the guidance.

A weak cold front is now draped across southern MO and far-
southern IL, with slightly-drier air behind the boundary. This
drier air, coupled with high clouds from convection in western MO,
should counteract the potential for fog redevelopment tonight at
the terminals. Guidance is also hinting at MVFR CIGs approaching
the terminals tomorrow morning, but it appears that the best
chances for this stay clear of the sites. That being said, SCT
MVFR wording was left in at all terminals to hint that clouds
could be that low. Winds will remain relatively light and
generally northeasterly through the period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 6:41 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
641 PM CDT Sat Jul 17 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182345-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
641 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight across portions of
southeast Missouri and southwest Illinois. Severe thunderstorms are
not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widely-scattered thunderstorms are possible Sunday in southeast
Missouri, southwest Illinois and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:14 AM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois3 hr
Jul 18, 3:06 AM CDTAreal Flood AdvisoryLSXCrawford3 hr
Jul 18, 4:24 AM CDTAreal Flood AdvisoryLSXWashington3 hr
Jul 18, 7:44 AM CDTAreal Flood AdvisoryLSXMadison3 hr

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.